Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 23, NWS Melbourne, FL

November 21, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Nov 21, 2024, 1:41 AM EST for 5 counties in Florida. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 1:41 AM EST (06:41 UTC)
Expired
Nov 22, 2024, 4:00 AM EST
In force
26 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 6.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

040 
WHUS42 KMLB 210641
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
141 AM EST Thu Nov 21 2024

FLZ141-154-159-164-347-447-647-747-220900-
/O.CAN.KMLB.RP.S.0037.000000T0000Z-241121T0800Z/
/O.NEW.KMLB.BH.S.0023.241121T0641Z-241122T0900Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
141 AM EST Thu Nov 21 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

* WHAT...A strong, southward-flowing longshore current is expected
  to develop at all central Florida Atlantic beaches today, along
  with a moderate risk for dangerous rip currents.

* WHERE...Coastal Volusia, Coastal Brevard, Coastal Indian River,
  Coastal Saint Lucie, and Coastal Martin counties.

* WHEN...Through late tonight.

* IMPACTS...The southward-flowing current could pull swimmers into
  deeper water, making them more susceptible to dangerous rip
  currents. This will also generate strong rip currents near 
  piers, jetties, and reefs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Nov 21, 1:03 AM EST, 38 minutes earlier. Its key messages:

  • Issued at 222 PM EST Wed Nov 20 2024
  • High Risk of rip currents with rough surf today
  • Cooler and drier air is forecast late week behind the front with temperatures dropping to the 40s.
  • Hazardous conditions over the local Atlantic waters and sensitive fire weather conditions are expected late week into and into the weekend
Area forecast discussion, Nov 21, 1:03 AM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
103 AM EST Thu Nov 21 2024

...New AVIATION...

.KEY MESSAGES...
Issued at 222 PM EST Wed Nov 20 2024

- High Risk of rip currents with rough surf today

- Cooler and drier air is forecast late week behind the front with
  temperatures dropping to the 40s.

- Hazardous conditions over the local Atlantic waters and
  sensitive fire weather conditions are expected late week into
  and into the weekend

&&

.UPDATE...
Issued at 1016 PM EST Wed Nov 20 2024

No significant changes to the forecast. Gave a somewhat generous
extension to 20 pct PoPs across the south for showers ahead of
the pre-frontal trough through the evening. Mostly dry conditions
for most of the area, with the last few showers down towards Lake
Okeechobee and the Treasure Coast pushing offshore/south over the
next few hours. The front itself has just reached the doorstop of
East Central Florida, pushing through overnight, and exiting to
the south and east before daybreak. Cool but not yet cold tonight
as lows drop into the 50s for most of the area, ranging from the
L50s well north of I-4 to the U50s from Titusville south to rural
Okeechobee county. From Lake Okeechobee to near Melbourne south,
lows will still be in the 60s, albeit the low 60s.

&&

.PREVIOUS DISCUSSION...
Issued at 222 PM EST Wed Nov 20 2024

Current-Tonight...Mid-level dry air has been a major limiting factor
of precip coverage today, with a few passing showers impacting only
a portion of east central FL this afternoon. A bulk of the moisture
passed near Lake Okeechobee, and will impact Martin County over the
next couple of hours. Additional scattered showers will move
eastward near metro Orlando soon, but this will likely be the end to
any rain chances for the remainder of the day. The approaching cold
front has now cleared past Tallahassee, forcing erosion of cloud
cover as it nears. The remainder of daylight hours will still be
cloudy locally, with gusty south to southwest winds soon to veer
westerly. The frontal boundary is expected to be on the doorstep of
the local area by midnight, quickly shifting winds northwest and
bringing much drier air (PW less than 0.60") as well as cooler
temperatures. North of I-4, lows tonight will drop to the low to mid
50s, but with the front bisecting the local area, southern locations
will still observe temps in the low/mid 60s.

Tomorrow...Dominant high pressure will build in across the Southeast
as the front exits South Florida creating a surge of breezy
northerly winds of 15-20 mph. Even with clear skies returning,
temperatures will struggle to reach 70 degrees across most of the
area, with only the Treasure Coast breaking into the lower 70s.
Tomorrow night will be the first chilly night of the season, with
temperatures dipping into the 40s area wide, even reaching the lower
40s in rural Lake, Volusia and Osceola counties. While wind chill
values won't become a hazardous weather threat, the breezy
conditions will make the feels like temperatures fall into the upper
30s - a clear indication that its time for the Floridian winter
clothes to come out of hibernation.

Friday-Tuesday...(previous) An upper level trough is expected to
move east- southeast over the Southeast US Friday into Saturday
with reinforcing cold air advection resulting in cooler air into
the weekend. Winds will be breezy from the west-northwest Friday
at 12- 18mph with gust to 25-30mph. Winds are expected to veer
north- northeast into Sunday and then onshore from the east into
next week. The dry weather will continue through the forecast
period. Afternoon highs in the upper 60s to mid 70s are forecast
with sunny skies Friday with the mid to upper 60s Saturday.

High pressure is expected to build over the Deep South Saturday and
then shift east over the Southeast US, in addition to the western
Atlantic Sunday into next week. Temperatures will gradually warm as
winds veer onshore into next week with highs in the low to mid 70s
Sunday and the mid 70s to low 80s into next week with sunny skies.
Lows in the upper 30s to near 50 degrees are forecast Friday morning
and through the weekend before increasing into the mid 40s to near
60 degrees into next week. Minimum Wind Chill values are expected to
drop into the mid 30s to mid 40s Friday and Saturday mornings with
the low 40s to low 50s forecast Sunday morning.

&&

.MARINE...
Issued at 222 PM EST Wed Nov 20 2024

Tonight-Tomorrow...Marine conditions will quickly deteriorate
tonight and early tomorrow as an approaching cold front sends a
brisk northerly wind surge across the local Atlantic waters. Winds
reach 20-25 knots initially north of Cape Canaveral just after
sunset this evening, spreading southward to Jupiter Inlet by
sunrise. Seas will build 6-8 ft up to 9 ft in the far offshore
waters north of Sebastian Inlet. A Small Craft Advisory will go into
effect this evening for all marine zones.

Friday-Sunday...Hazardous conditions will retreat to the offshore
waters late Thursday into Friday, with NW winds still at 15-25
knots. Nearshore seas do diminish below 5 ft on Thursday, but the
lingering 6-8 ft swell will continue in the Gulf Stream waters into
the weekend.

&&

.AVIATION...
(06Z TAFs)
Issued at 100 AM EST Thu Nov 21 2024

The cold front continues southward, with brief MVFR CIGs (BKN015)
being observed along it. Have included TEMPO groups for MLB and
the Treasure Coast to account for this. Behind the front, winds
veering northwesterly and increasing, with gusts to around 20kts
area-wide by daybreak. Skies will clear, as dry air moves into the
area. However, winds will remain elevated, with gusts to around
25kts through the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  68  45  66  43 /   0   0   0   0
MCO  67  48  67  45 /   0   0   0   0
MLB  70  48  68  45 /   0   0   0   0
VRB  73  47  70  46 /   0   0   0   0
LEE  68  46  67  43 /   0   0   0   0
SFB  69  46  67  43 /   0   0   0   0
ORL  69  48  68  45 /   0   0   0   0
FPR  74  47  70  45 /   0   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EST this morning for AMZ550-552-
     555.

     Small Craft Advisory until 4 AM EST Saturday for AMZ570-572-575.

&&

UPDATE...Haley
AVIATION...Leahy
Hazardous weather outlook, Nov 20, 8:20 PM EST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
820 PM EST Wed Nov 20 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-211100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
820 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for east central Florida.

.DAY ONE...Tonight.

.RIP CURRENT AND SURF IMPACT...
A High Risk of life-threatening rip currents, as well as rough
surf exists at all central Florida Atlantic beaches. Entering the
water is highly discouraged.

.WIND AND SEA IMPACT...
Boating conditions deteriorate tonight, becoming hazardous as
north-northwest winds increase to 15 to 25 knots behind a strong
cold front. Seas are forecast to build to 4 to 6 feet nearshore
(0-20 nm) and 6 to 8 feet offshore (20-60nm) overnight into
Thursday morning.

.RIVER FLOOD IMPACT...
River levels on the Saint Johns near Astor are forecast to hover
near Moderate Flood Stage. Residents and interests along the
Saint Johns River should continue to expect prolonged flood
impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A Moderate to High Risk of rip currents are expected at the
Florida Atlantic beaches through late week.

Boating conditions will remain poor to hazardous behind the front
through Friday before improving Saturday.

Cooler air is forecast over east central Florida Friday morning
and into the weekend. Minimum wind chill values are expected to
drop into the mid 30s to mid 40s Friday and Saturday mornings and
then increase into the low 40s to mid 50s Sunday morning.

Sensitive fire weather conditions are forecast late week and into
the weekend. Minimum RH values are expected to drop into the
upper 30s to low 40s over the Treasure coast and Okeechobee
county with the low to upper 30s to the north on Thursday.
Minimum RH values in the mid 30s to low 40s are forecast over all
of east central Florida Friday and into the weekend.
Additionally, winds will become breezy from the north-northwest
at 10 to 15mph with gusts to 25mph Thursday and Friday before
weakening into the weekend.

Residents and interests along the Saint Johns River near Astor
will continue to experience Minor to Moderate flood impacts for
the foreseeable future.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Haley/Fehling

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.